New research on antidepressants, specifically selective serotonin reuptake inhibitors, has found that bleeding in the upper gastrointestinal tract is more common in people taking the drugs than those who do not, but the risk is an extremely low one.

The study, which is published in The Archives of General Psychiatry also claims that there was an increased risk of bleeding in people on Wyeth's Effexor (venlafaxine), a serotonin and norepinephrine reuptake inhibitor. The analysis, taken from a general practice database in the UK, looked at 1,321 people who were referred to a consultant or hospital for upper gastrointestinal tract bleeding and 10,000 control subjects matched for age, and sex.

The Spanish authors of the AstraZeneca-sponsored study, Francisco de Abajo and Luis Garcia-Rodriguez, noted that 5.3% of those suffering with upper GI tract bleeding were taking SSRIs, while 3% who did not bleed were taking the class of drug to which the likes of Prozac (fluoxetine), Celexa (citalopram) and Paxil/Seroxat (paroxetine) belong. Also, 1.1% of the people who were bleeding were taking Effexor, compared to 0.3% of those who did not have bleeding.

Additionally there was an increased risk of GI bleeding among users of SSRIs and non-steroidal anti-inflammatory drugs and a greater risk still for those taking NSAIDs and SSRIs without acid-suppressing agents, such as AstraZeneca’s Nexium (esomeprazole). There was also a suggestion of an interaction of SSRIs with antiplatelet drugs in nonusers of acid-suppressing drugs.

The authors noted that based on these figures, for every 2,000 people treated with an SSRI or an SNRI, there would be one case of upper GI tract bleeding, higher than in the general population. However when NSAIDs are added to the equation, there would be one case of GI bleeding among every 250 people. They stressed that such bleeding is still uncommon in people taking SSRIs or Effexor and those on such treatments should continue to take them.